Q-eulerian polynomials: Excedance number and major index

John Shareshian, Michelle L. Wachs

Research output: Contribution to journalArticlepeer-review

27 Scopus citations


In this research announcement we present a new q-analog of a classical formula for the exponential generating function of the Eulerian polynomials. The Eulerian polynomials enumerate permutations according to their number of descents or their number of excedances. Our q-Eulerian polynomials are the enumerators for the joint distribution of the excedance statistic and the major index. There is a vast literature on q-Eulerian polynomials that involves other combinations of Eulerian and Mahonian permutation statistics, but this is the first result to address the combination of excedance number and major index. We use symmetric function theory to prove our formula. In particular, we prove a symmetric function version of our formula, which involves an intriguing new class of symmetric functions. We also discuss connections with (1) the representation of the symmetric group on the homology of a poset introduced by Bj¨orner and Welker; (2) the representation of the symmetric group on the cohomology of the toric variety associated with the Coxeter complex of the symmetric group, studied by Procesi, Stanley, Stembridge, Dolgachev, and Lunts; (3) the enumeration of words with no adjacent repeats studied by Carlitz, Scoville, and Vaughan and by Dollhopf, Goulden, and Greene; and (4) Stanley’s chromatic symmetric functions.

Original languageEnglish (US)
Pages (from-to)33-45
Number of pages13
JournalElectronic Research Announcements of the American Mathematical Society
Issue number4
StatePublished - Apr 12 2007

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Q-eulerian polynomials: Excedance number and major index'. Together they form a unique fingerprint.

Cite this